European Medicines Agency: Those who were vaccinated against swine influenza (H1N1) have a High Risk to suffer from Narcolepsy. They fall asleep suddenly, unexpectedly, which can be fatal …
Posted July 30, 2011on:
Children having trouble sleeping? Not sleeping enough or sleeping way too much? That’s a remotely common concern. But what if you notice that it has suddenly came after your child received a flu vaccination? Do you think there could possibly be a link? The answer is yes and in some places certain types of the vaccine are being banned due to this information.
Narcolepsy is defined as a sleep disorder that causes excessive sleepiness and frequent daytime sleep attacks.
The most common symptoms of narcolepsy are:
Periods of extreme drowsiness every 3 to 4 hours during the day. You may feel a strong urge to sleep, often followed by a short nap (sleep attack).
Dream-like hallucinations may occur during the stage between sleep and wakefulness. They involve seeing or hearing and possibly other senses.
Sleep paralysis is when you are unable to move when you first wake up. It may also happen when you first become drowsy.
Cataplexy is a sudden loss of muscle tone while awake resulting in the inability to move. Strong emotions such as laughter or anger will often bring on cataplexy.
Not all patients have all four symptoms.
As stated, a flu vaccine is now being linked to this condition. According to reports, several months after a curious link was observed between the GlaxoSmithKline pandemic flu vaccine known as Pandremix and unexplained cases of narcolepsy emerged in Finland and Sweden, the European Medicines Agency has decided to restrict usage.
Specifically, those younger than 20 years old should use Pandemrix only in the absence of seasonal trivalent flu vaccines and if immunization against H1N1 swine flu is still needed. According to the EMA, an example would be those at risk of complications from infection. However, the EMA notes that for now, the benefits continue to outweigh the risks.
Over 31 million doses of Pandemrix have been administered worldwide in 47 countries. And a total of 335 cases of narcolepsy in people vaccinated with Pandemrix have been reported to the drug maker as of July 6 with 68% of the cases originating in Finland and Sweden. The earlier reports prompted the World Health Organization to push for further review.
In reaching its decision, the EMA’s Committee for Medicinal Products for Human Use reviewed preliminary results of epidemiological studies conducted out in Finland and Sweden, an analysis of safety surveillance data performed in several European Union countries and case reports from across the European Union.
The results show a six- to 13-fold increased risk of narcolepsy compared with unvaccinated children and adolescents in those countries. This corresponds to an additional three to seven cases in every 100,000 vaccinated subjects. This risk increase has not been found in those older than 20, and while a similar risk has not been confirmed in other countries, the EMA says it cannot be ruled out either.
In response Glaxo says in a statement that further info from ongoing studies, including the final data from an epidemiological study in Europe and another in Canada that is being supported by Glaxo is “still needed in order to gain additional insight into the cause of the reported cases of narcolepsy.” The drug maker maintains it will conduct more research to any “potential association.” The EMA agreed that further research is needed.
So, if your child isn’t sleeping tight and snug as a bug in a rug, perhaps there may be some underlying issues associated with the vaccinations he or she may be receiving. Please check with your healthcare provider for more information.
Here is Why…